Ohio, 2021

Strong Wind in Ohio, February 24, 2021

February 24, 2021 · NWS RLX · 1 event in 1 county or zone

In the wake of a cold frontal passage, strong winds developed across southeast Ohio. This posed concerned for the weakened state of trees and limbs in the area as a result of previous ice storms.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

In the wake of a cold frontal passage, strong winds developed across southeast Ohio. This posed concerned for the weakened state of trees and limbs in the area as a result of previous ice storms. This resulted in small tree limbs to break in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 24, 6:43 AM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Feb 24, 6:43 AM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
643 AM EST Wed Feb 24 2021

.SYNOPSIS...
Dry and much warmer today. Cold front crosses late today.
Frontal system brings mostly rain Saturday. Unsettle Sunday.
Another cold front drops south Sunday night into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 640 AM Wednesday...

Low level inversion holding strong so far this morning. This
warranted delaying gusts an hour or two this morning. Otherwise,
forecast is on track.

As of 200 AM Wednesday...

 ...Gusty Winds today to Affect Ice Storm Recovery Efforts...

Another decent ridge/valley split to temperatures at this hour.
Trying to account for these setups in the grids are difficult
and result in a very pixelated look. Nonetheless, readings will
continue to be quite variable through the predawn hours.

Some cirrus and cumulocirrus will continue to overspread the
area for the next several hours before retreating to the east
shortly after sunrise. Attention then turns to increasing
surface flow ahead of an approaching cold front. Any morning
inversion will quickly dissipate with wind increasing 12-16 kts
mid to late morning. Flow aloft is not particularly strong
around the mixing height, generally around 40 kts progged.
However, with quite a bit of sunshine and temperatures expected
to climb into the 60s, I feel some gusts to 30 kts are quite
possible.

I elected to hoist an impact based wind advisory for the
counties affected by the recent ice storm, despite being below
our criteria of 40 kts. Reasoning being to amplify impact
messaging given the weakened state of trees and limbs which
could result in additional power outages. In addition, these
gusts could lead to hazardous working conditions for utility
works as they continue to repair power lines and poles.

As mentioned above, temperatures today will be quite warm
compared to the past several weeks. Despite the coolish ground
temperatures, readings had not trouble surpassing my forecast
yesterday. Given the tight clustering amongst all the guidance
for today, it felt wise to stay closer to the consensus warm
solution. This will be the warmest day for much of the area
since early to mid December of last year.

This warmth will come at a price though as the aforementioned
cold front will provide for some showers late this afternoon
and early evening, followed by much colder air tonight.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 234 AM Wednesday...

Dry but cooler conditions under mostly clear skies are expected
Thursday as a surface high pressure takes control. Allowed low PoPs
to gradually increase on Friday from south to north as a
disturbance approaches. The winds will veer from northwest to
north Thursday, and northeast Thursday night, continuing veering
from the east and southeast on Friday. Clouds thicken later on
Friday night ahead of next approaching wave. Strong southerly winds
are anticipated Friday night.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 234 AM Wednesday...

High pressure shifts east allowing a frontal system to affect
the area Friday night. At the upper levels, a southern stream
wave lifts northeast passing across our CWA Friday evening. A
warm front first appears under very strong H850 southerly flow
about 50-60 knots, followed shortly by a cold front.
Consequently, expect mild temperatures during the period. Models
consensus suggests bulk of pcpn will pass south of the area
Friday night and Saturday. Allowed for likely PoPs mainly across
the eastern mountains and western foothills of WV Friday night.
If these likely PoPs pans out, will pose an increasing flooding
threat on our area.

Models become all over the place with the flow evolution Sunday and
beyond. Different waves are expected to affect the area Sunday and
Monday with the potential for moderate to heavy rain, as a deep
moisture fetch sets up across the area. This period will need to be
monitored for flooding potential by the end of the weekend due to
near saturated terrain and the possibility of moderate to heavy
rain.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 640 AM Wednesday...

Scattered cirrus will exit to the east this morning with less
in the way of cloud cover until later this afternoon, when a
old front will approach. As it passes, CIGs will lower amid
scattered frontal showers. CIGs will lower into MVFR behind the
front and linger overnight.

Initial light southeast surface flow will increase 10-15 kts
with gusts to 20 kts this morning...further increasing 15-20
kts with gusts 25-30 kts late morning through the afternoon
hours while veering to the southwest.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: If flow aloft does not mix through right
away this morning, then there could be a brief period of low
level wind shear.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EST 1HRLY       07   08   09   10   11   12   13   14   15   16   17   18
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z THURSDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Wind Advisory until 6 PM EST this evening for WVZ005>007-013-
     014.
OH...Wind Advisory until 6 PM EST this evening for OHZ086-087.
KY...Wind Advisory until 6 PM EST this evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...ARJ/30
NEAR TERM...30
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...30
Hazardous weather outlook, Feb 24, 2:30 AM EST, 6 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
230 AM EST Wed Feb 24 2021

OHZ066-067-075-076-083>085-VAZ003-004-WVZ008>011-015>020-024>034-039-
040-515>526-250730-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Dickenson-
Buchanan-Jackson WV-Wood-Pleasants-Tyler-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
230 AM EST Wed Feb 24 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southeast West
Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Strong southwest winds could gust into the 35 to 40 mph range
Wednesday, especially on hilltops and mountain ridges.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A series of systems will bring rounds of rain this weekend into
early next week. This will lead to strong rises of area creeks and
rivers which may result in high water issues. However, confidence in
any particular area receiving high water is low at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ086-087-WVZ005>007-013-014-250730-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Wayne-Cabell-
Mason-Lincoln-Putnam-
230 AM EST Wed Feb 24 2021

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EST THIS
EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, and portions of southern West Virginia and
western West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A series of systems will bring rounds of rain this weekend into
early next week. This will lead to strong rises of area creeks and
rivers which may result in high water issues. However, confidence in
any particular area receiving high water is low at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Lawrence

When
February 24, 9:00 AM EST to 1:00 PM EST
Where
Lawrence forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
CoCoRaHS
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 945131.